Lightning, Essex
- When
- April 12, 11:50 PM EST
- Where
- Essex County, 1.08 mi NNW of Montclair
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.844, -74.229
Lightning struck a house on Rose Terrace in Cedar Grove, causing a fire.
A cold pool of air aloft triggered isolated thunderstorms across northeast New Jersey, with one lightning strike reported near Newark.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A cold pool of air aloft triggered isolated thunderstorms across northeast New Jersey, with one lightning strike reported near Newark.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Apr 12, 9:38 PM EST, 2 hours 12 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1038 PM EDT TUE APR 12 2011
.SYNOPSIS...
A NEARLY STATIONARY FRONTAL BOUNDARY WILL REMAIN SOUTH OF LONG
ISLAND TONIGHT. LOW PRESSURE OVER THE MID-ATLANTIC STATES WILL MOVE
NORTHEAST ALONG THE STALLED FRONT...AND WILL PASS DIRECTLY OVERHEAD
OR JUST EAST OF THE REGION LATE WEDNESDAY. THE LOW MOVES INTO NEW
ENGLAND WEDNESDAY NIGHT. HIGH PRESSURE WILL BUILD SOUTHEAST ACROSS
THE REGION THURSDAY INTO FRIDAY. ANOTHER AREA OF LOW PRESSURE IS
EXPECTED TO IMPACT THE REGION THIS WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A NEARLY VERTICAL STACKED LOW PRESSURE ACROSS THE MIDDLE ATLANTIC
REGION WILL CONTINUE TO SLOWLY MOVE NORTHWARD. WILL HAVE FAIR
AMOUNT OF FORCING WITH A 40-50KT 850MB JET STREAK MOVING ACROSS
THE REGION. ALSO WILL HAVE ELEVATED INSTABILITY AHEAD OF THE
OCCLUDED FRONT...MAINLY TONIGHT. WIDE AREA OF STEADY RAIN ENDING
BUT WILL STILL SEE PERIODS OF RAIN OVERNIGHT...AND WITH THE
INSTABILITY SOME ISOLATED THUNDERSTORMS. WITH THE FORCING COULD
SEE SOME PERIODS OF MODERATE TO BRIEFLY HEAVY RAIN OVERNIGHT.
WINDS FROM THE NORTHEAST WILL CONTINUE TO INCREASE DURING THE
EVENING/OVERNIGHT. GUSTS ARE EXPECTED IN THE 30 KT RANGE.
LITTLE CHANGE IN TEMPERATURES THROUGH THE NIGHT WITH THE CLOUD
COVER AND RAIN...AND THE FRONT APPROACHING FROM THE SOUTH.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
LOW PRESSURE PASSES DIRECTLY OVERHEAD WEDNESDAY INTO WEDNESDAY
EVENING. OTHER THAN SOME EARLY RAINFALL ACROSS EASTERN
SECTIONS...THE HEAVIEST RAIN WILL MOVE NORTHWARD INTO NEW ENGLAND.
OTHERWISE...THE REGION GRADUALLY DRIES OUT AND WINDS START TO
DIMINISH. THE LOW MOVES INTO NEW ENGLAND WEDNESDAY NIGHT. WILL KEEP
CHANCE POPS FOR POSSIBLE LINGERING PRECIPITATION WEDNESDAY NIGHT.
HIGHS ON WEDNESDAY REACH THE 50S...WHILE THE LOWS WEDNESDAY NIGHT
FALL INTO THE UPPER30S AND LOWER 40S. FOLLOWED GUIDANCE THROUGH THE
SHORT TERM.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
ZONAL FLOW AHEAD OF DIGGING TROUGH MOVING OUT OF THE ROCKIES
THURSDAY. RIDGE DEVELOPS OVERHEAD BY FRIDAY AS TROUGH AMPLIFIES AS
IT DIGS ACROSS THE MID WEST.
EXACT DETAILS STILL IN QUESTION...WITH VARIOUS MODEL SOLUTIONS
DIFFERING SLIGHTLY WITH EXACT TRACK AND INTENSITY OF THIS UPSTREAM
SYSTEM. HOWEVER...DECENT MODEL CONSENSUS WITH REGARD TO OVERALL
HANDLING OF THIS SYSTEM IS IT IMPACTS THE AREA THIS WEEKEND.
THIS SHORTWAVE...CLOSED AT FIRST...WILL OPEN UP AS IT WEAKENS WHILE
MOVING ACROSS THE NORTHEAST SUNDAY. AT THE SURFACE....HIGH PRESSURE
WELL TO THE NORTH THURSDAY WILL PASS OFF THE NEW ENGLAND COAST
FRIDAY...WITH INCREASING EAST OR ONSHORE FLOW. BACKDOOR FRONT COMES
THROUGH DRY THURSDAY NIGHT...WITH A WIND SHIFT AROUND TO THE EAST
FRIDAY AS MENTIONED. DRY BOTH THURSDAY AND FRIDAY...WITH NEAR TO
SLIGHTLY ABOVE NORMAL TEMPS THURSDAY...THEN A FEW DEGREES COOLER
FRIDAY DUE TO ONSHORE FLOW.
A WARM FRONT OUT AHEAD OF AFOREMENTIONED MID WEST SYSTEM WILL
APPROACH SATURDAY...WITH INCREASING LIFT IN WARM AIR ADVECTION
REGIME. EXPECT BEST CHANCE FOR RAIN TO OCCUR SATURDAY AND SATURDAY
NIGHT AS THE WARM FRONT MOVES THROUGH...QUICKLY FOLLOWED BY A COLD
OR OCCLUDED FRONT BY SUNDAY MORNING. FEEL CHANCES FOR RAIN DIMINISH
SUNDAY AS THIS SYSTEM PULLS TO THE NORTH...ALONG WITH UPPER TROUGH.
MODELS DIVERGE EARLY NEXT WEEK WITH HANDLING OF UPPER TROUGH AS IT
TRACKS TO THE NORTHEAST OF THE AREA. POSSIBLE LINGERING WEAK
TROUGH...OR ZONAL FLOW EARLY NEXT WEEK...WITH LOWER LEVEL DRIER
NORTHWEST FLOW EXPECTED. WILL KEEP POPS CAPPED AT SLIGHT CHANCE FOR
NOW BASED ON THE EXPECTED PATTERN.
GENERALLY EXPECT BELOW NORMAL TEMPS SATURDAY DUE TO ONSHORE
FLOW...CLOUDS AND RAIN. A SLOW MODERATING TREND LIKELY SUNDAY
THROUGH TUESDAY...DEPENDING ON HOW MUCH SUNSHINE IS OBSERVED. WARMER
HPC NUMBERS...WITH A LEAN TOWARD COOLER GMOS FOLLOWED THIS TIME
FRAME.
&&
.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
LOW PRES OVER CNTRL VA WILL SLOWLY TRACK NEWD OVERNIGHT...AND PASS
JUST S OF LONG ISLAND WED NIGHT.
FIRST AREA OF PCPN EXITING ERN CT AT 2Z...WITH A LULL ACROSS THE
METRO. STRONG TSTMS DEVELOPING OFF THE SRN NJ COAST AND ROTATING
NWD. THESE WILL IMPACT THE METRO AROUND 5Z ON THEIR CURRENT TRACK.
MAIN UNCERTAINTY IS HOW STRONG THEY WILL BE. ATTM IFR IS
EXPECTED. IF THEY MAINTAIN THEIR CURRENT INTENSITY...WIND GUSTS IN
EXCESS OF 40KT POSSIBLE. OTHERWISE...SHRA DEVELOPING OVER THE
OCEAN WILL OVERSPREAD THE AREA AFT 5Z WITH PERIODS OF IFR STILL
EXPECTED OVERNIGHT.
WINDS HAVE INCREASED WITH GUSTS IN EXCESS OF 30KT AT TIMES. THESE
WINDS WILL CONTINUE TO STRENGTHEN THRU 6Z...ESPECIALLY ACROSS CT
AND INTERIOR ARPTS WHERE THE FIRST ROUND OF RAIN IS NOW ENDING.
THERE IS SOME UNCERTAINTY WITH THE TIMING OF WHEN THE MODERATE
RAIN MOVES OUT OF THE CITY TERMINALS THIS MORNING...BUT HIGH
CONFIDENCE IN THE MODERATE RAINFALL PASSING EAST OF THE CITY
TERMINALS AFTER 18Z ON WEDNESDAY.
OUTLOOK FOR 00Z THURSDAY THROUGH SUNDAY...
WED NIGHT...SUB-VFR CIGS...IMPROVING TOWARD MORNING.
THU-FRI...VFR.
FRI NIGHT AND SAT...SUB-VFR PROBABLE IN RAIN.
SUN...IMPROVING CONDITIONS.
&&
.MARINE...
WITH SOME ELEVATED INSTABILITY ACROSS THE WATERS OVERNIGHT HAVE
ADDED SOME ISOLATED THUNDERSTORMS TO THE FORECAST. WITH THE
OCCLUDED FRONT APPROACHING WILL CONTINUE WITH THE PERIODS OF RAIN
THROUGH THE OVERNIGHT.
A STRONG E-NE PRESSURE GRADIENT DEVELOPS THIS EVENING AND
STRENGTHENS TONIGHT BETWEEN HIGH PRESSURE TO THE NORTH AND CUTOFF
LOW PRESSURE SLOWLY DRIFTING NE TOWARDS THE REGION. E/NE WINDS ARE
EXPECTED TO QUICKLY RAMP UP TONIGHT. MARGINAL GALE CONDITIONS
POSSIBLE ON ALL WATERS OVERNIGHT...HOWEVER ANY GALES THAT DO OCCUR
WONT LAST VERY LONG. THEREFORE...WILL KEEP THE SCA UP OVERNIGHT
AND MENTION OCCASIONAL GUSTS TO GALES OVERNIGHT. THINKING THE BEST
TIMING OF ANY GALES WILL OCCUR BETWEEN MIDNIGHT AND 6AM.
OCEAN SEAS SHOULD BUILD UP FAIRLY RAPIDLY TONIGHT TO 9 TO 12 FT
RANGE...AND 5 TO 7 FT RANGE ON LI SOUND.
WINDS EXPECTED TO GRADUALLY WEAKEN WED MORNING AS LOW PRESSURE
DRIFTS OVER THE WATERS...AND THEN OFFSHORE FLOW WED NIGHT. OCEAN
SEAS WILL LIKELY BE SLOW TO SUBSIDE BELOW SCA THROUGH WED NIGHT WITH
RESIDUAL EASTERLY SWELLS. WILL KEEP A SMALL CRAFT ADVISORY UP
THROUGH WEDNESDAY NIGHT.
NW FLOW BEHIND DEPARTING LOW PRESSURE AND FRONTAL SYSTEM
THURSDAY...WITH LIGHTENING WINDS THURSDAY NIGHT AS A BACKDOOR COLD
FRONT MOVES THROUGH. HIGH PRESSURE BUILDS TO THE NORTH OF THE WATERS
FRIDAY...THEN PASSES OFF THE NEW ENGLAND COAST LATE IN THE DAY.
WINDS TURN TO THE EAST...THEN SOUTHEAST AND INCREASE FRIDAY AND
FRIDAY NIGHT. A WARM FRONT APPROACHES FRIDAY NIGHT AND SATURDAY.
STRONG SOUTHEAST WINDS EXPECTED THIS TIME FRAME...WITH SCA
CONDITIONS LIKELY.
THEN WINDS TURN TO THE SOUTH AND SOUTHWEST BEHIND A COLD OR
OCCLUDED FRONT SAT NIGHT AND SUNDAY.
SEAS SUBSIDE THURSDAY...THEN BUILD AGAIN LATE FRIDAY THROUGH
SATURDAY. STRONG EAST/SOUTHEAST FLOW WILL RESULT IN ROUGH CONDITIONS
THIS WEEKEND AS WAVE WATCH III SUGGESTS.
&&
.HYDROLOGY...
A WIDESPREAD 1-1 1/2 INCH RAINFALL IS FORECAST FOR TONIGHT INTO
WEDNESDAY ASSOCIATED WITH A WAVE OF LOW PRESSURE. SLIGHTLY HIGHER
AMOUNTS WILL BE POSSIBLE OVER EASTERN LONG ISLAND/CONNECTICUT. ONLY
NUISANCE MINOR FLOODING OF POOR DRAINAGE AREAS EXPECTED ATTM.
&&
.TIDES/COASTAL FLOODING...
TIDAL DEPARTURES OF 2 TO 2 1/4 FT NEEDED FOR MINOR COASTAL
FLOODING DURING THE TIMES OF HIGH TIDE LATE TONIGHT/EARLY WED
MORNING. A STRONG E/NE GRADIENT AHEAD OF APPROACHING LOW PRESSURE
WILL ACT TO PILE WATER UP ALONG THE SHORE. TIDAL DEPARTURES
APPEAR TO FALL JUST SHORT OF MINOR LEVELS...BUT IF STRONG WIND FIELD
REMAINS OVER THE REGION THROUGH THE TIME OF HIGH TIDE...LOCALIZED
MINOR FLOODING IS POSSIBLE ALONG THE SOUTH SHORE BAYS OF
LI/NYC...WESTERN LI SOUND...AND EASTERN BAYS. MONITOR SUBSEQUENT
FORECASTS FOR LATEST UPDATES.
IN ADDITION...BREAKING SURF OF AROUND 6 TO 8 FT ALONG ATLANTIC
BEACHES WILL LIKELY CAUSE SOME EROSION ISSUES. MEANWHILE...HIGH WAVE
ACTION IN CONJUNCTION WITH TIDAL SURGE MAY CAUSE SOME MINOR EROSION
ISSUES ALONG THE IMMEDIATE SHORELINE OF WESTERN LI SOUND...THE NORTH
SHORE OF LI...AND THE NORTH SHORE OF THE SOUTH FORK OF LI.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 AM EDT WEDNESDAY FOR ANZ330-335-
338-340-345.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR ANZ350-353-
355.
&&
SYNOPSIS...BC
NEAR TERM...BC
SHORT TERM...BC
LONG TERM...PW
AVIATION...JMC/JP/MPS
MARINE...BC/PW
HYDROLOGY...BC
TIDES/COASTAL FLOODING...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 339 PM EDT TUE APR 12 2011 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-131945- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC- EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX- EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK- NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU- 339 PM EDT TUE APR 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-131945- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 339 PM EDT TUE APR 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1207 AM EDT WED APR 13 2011
NJZ006-103-104-NYZ069>075-176-178-130445-
BRONX-EASTERN BERGEN-HUDSON-KINGS (BROOKLYN)-NEW YORK
(MANHATTAN)-NORTHERN QUEENS-NORTHERN WESTCHESTER-RICHMOND (STATEN
IS.)-ROCKLAND-SOUTHERN QUEENS-SOUTHERN WESTCHESTER-WESTERN BERGEN-
1207 AM EDT WED APR 13 2011
...STRONG THUNDERSTORM WILL IMPACT BERGEN...BRONX...HUDSON...KINGS
(BROOKLYN)...NEW YORK (MANHATTAN)...QUEENS...RICHMOND (STATEN
ISLAND)...ROCKLAND AND WESTCHESTER COUNTIES...
AT 1205 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTH OF CONEY ISLAND...AND MOVING
NORTH AT 50 MPH.
SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4120 7413 4118 7374 4081 7379 4075 7396
4081 7379 4060 7382 4064 7391 4059 7387
4058 7393 4057 7392 4060 7382 4058 7382
4055 7389 4060 7404 4055 7412
DSWThe Philadelphia radar (KDIX), 101 km away, was scanning. The volume nearest the first event began at 04:49 UTC.
1 lightning. Local standard time, as filed.
Lightning struck a house on Rose Terrace in Cedar Grove, causing a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2011Every state in 2011This day in weather historyWarnings in New Jersey, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301897.